Medtronic 'Intrathecal Pain Pump

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

bonnie_minus_clyde
New Member


Date Joined Feb 2012
Total Posts : 5
   Posted 2/29/2012 7:35 PM (GMT -6)   
Hi again. I had this procedure done on the 3rd, I am still violently ill. My doctor says that I will have to get used to it. I have even tried Zofran, I can't keep anything down, including water.
Is this the norm?
I called him again, he says the same thing. I am really not feeling well. I have lost 16 lbs. Please tell me that this is not right.

Blessedx8
Veteran Member


Date Joined Aug 2008
Total Posts : 3193
   Posted 2/29/2012 9:11 PM (GMT -6)   
Bonnie,

I certainly do not think what you are going through is right.

Does your doctor know that you've had this big of weight loss? Does he know that you can't keep down fluids? You've been dealing w/ these symptoms for almost a month....

I don't know the "why" behind what you are going through, because you say you were on oral dilaudid and had no reaction. Maybe the pump dose is just too high? But I absolutely wouldn't let my doctor just say that I'll get used to it - after losing close to 20 pounds....

Do you have someone that can call the doctor's office for you and advocate on your behalf, to let them know how very ill you are?

--Tina
Moderator - Chronic Pain Forum

My faith and family sustain me even on my worst days... as well as my wonderful friends here at HW.

Health/Pain Issues - too many to list; feel free to ask

bonnie_minus_clyde
New Member


Date Joined Feb 2012
Total Posts : 5
   Posted 3/1/2012 12:54 AM (GMT -6)   
I took oxy, fentanyl and morphine before. When he did the temporary one, he used dilaudid, I had no pain and no N/V.

I saw the pain doctor after the procedure, he said that, I was also getting clonidine, which he did not order. He said to take Zofran for N/V, it does not help.

He told me to drink ginger ale, it won't even stay down.

I called him twice until my next appt., 30 days from now. week, his assistant go on the phone, told me that I would get used to it. I feel as if, I am being blown off. I called again today, and was told to wait for my next appt., which is 30 days away.

I also have liver disease, Hep C, and a fibrotic liver.

Sorry about the mistakes on here, I don't like the built in mouse on this laptop, it is hard to handle.

I wonder how difficult it would be to find a different doctor to take over my pain management?

Blessedx8
Veteran Member


Date Joined Aug 2008
Total Posts : 3193
   Posted 3/1/2012 2:32 AM (GMT -6)   
Bonnie,

Given everything you've said - I personally think "something" is going on. For me, there is no way I would continue another few days w/ the symptoms you have, much less 30 days!! This makes me really nervous that the doctor is even telling you this - especially given your other health issues!

I can only share what I would do... I would probably go to the ER. If you can't keep fluids down - this becomes an urgent matter. At the ER, they can at least give you IV hydration; IV anti-emetics; and so forth. You can then tell them that this whole thing started w/ your pump implantation... that you've contacted your doctor but you are NOT comfortable w/ his telling you to "wait it out", as you've lost almost 20 pounds and so forth. Etc etc.

At the very least, the fluids/meds might help you feel better (hopefully) and they might be able to guide you as to what to do next. They also may be able to do some blood work.... or whatever... to make sure nothing else is going on! (which, just in my opinion, is what your PM should be doing - given your symptoms!).

Re: finding a new doctor - I can only tell you what I've heard here on the board and through my own experiences (I've had the pump trial, but I don't have the pump yet) - it seems it's not the easiest thing to do to find a new doctor w/ a pain pump. Obviously, people DO move and such - so this situation has to occur.... but it just seems that doctors are "reluctant" to take on care when someone else has done the implant. The point is - I don't know where you live and how many PM docs there are to choose from - but it may take some time and efforts to find a doctor.

That may end up being the best thing for you to do... but, in the meantime, I'd encourage you to go to the ER...especially if you can't keep fluids down. If you get dehydrated on top of everything you have going on.... you are going to feel miserable (on top of the fact that it is dangerous!!).

Please give us an update when you can.... I sure hope you feel better. --Tina
Moderator - Chronic Pain Forum

My faith and family sustain me even on my worst days... as well as my wonderful friends here at HW.

Health/Pain Issues - too many to list; feel free to ask

CRPSpatient
Veteran Member


Date Joined Mar 2011
Total Posts : 1276
   Posted 3/1/2012 6:16 PM (GMT -6)   
Bonnie, I agree with Tina.

Not keeping fluids down is serious, and vomiting over this period of time can also upset your electrolyte balance - which apart from making you feel more sick, can be dangerous. I too would go to the ER. I don't know if things work the same for you as they do here- but often it's possible to see your GP, who can write a referral letter (even if just a short note to say you've had a month of N/V) addressed to the ER doctors.

I hope that you are feeling better soon.

Laura
Moderator - Chronic Pain Forum

Full body CRPS with spasms, dystonia & contractures, gastroparesis, orthostatic hypotension,bradycardia/tachycardia, bursitis, CTS, osteoporosis, multiple compression fx, disc bulges.

Oxycodone ER/IR, Topamax, Mobic, Somac, Cipramil, Midodrine, Vit D & C, SCS, baclofen/bupivacaine pump

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 16758
   Posted 3/1/2012 8:59 PM (GMT -6)   
Bonnie, I think I posted to you the last time. I really am sorry this is going on but I totally disagree with what your dr is saying. You should not be doing this just because you have a pump and need to get use to it. That is just not true, it makes me think whatever is in your pump is something you cannot tolerate.

I do agree you should be taken to ER immediately and be given fluids. You should not be losing weight because you have a pump. If you went to ER during normal business hours when your pump dr is in the office you may be able to get the ER to put a call into your pump dr to discuss the condition you are in, that may get the drs attention that you need help. That is just ridiculous. How you are being treated by this dr is criminal. I have a pump and did not do this. I do have nausea, now it can be from the crohns disease or possibly the pump, supposedly nausea is something that can happen, usually though nausea is controlled with Zofran. Zofran is very strong was initially made for folks with cancer getting treatment that were deathly sick from chemo.

Yes, it may very difficult getting another dr to take over your care because of the pump. You would need to be referred to a dr, which your PCP could handle, but most PM drs want to see records for so many years before they will take on a pump patient. I sure would consider getting on the phone and calling my insurance company and asking who else is in pain mgt and start calling to see what you need to do to get an appt, but you do need to advise them up front you have a pump. Better yet get online if you can with your insurance and pull up PM drs and start making phone calls. I don't know if its liability issues or difference of opinions on whether the dr agrees the oerson needed a pump or not, but it can be a chore finding a new dr but well worth the work if the dr is good and takes care of his patients and that exactly what you need.

I know you are discouraged right now, but with the right medication and dosage you have an excellent tool to help with your pain.

If you end up getting a new pump dr, I do urge you to file a complaint against the dr that is not taking car of you now. He should not be blowing you off as he is.

Please keep us posted.
Moderator-Chronic Pain Forum
Moderator-Psoriasis Forum

No Worries!
Regular Member


Date Joined Sep 2011
Total Posts : 225
   Posted 3/2/2012 12:37 AM (GMT -6)   
Bonnie,

I have a drug pump as well. I think you may have a "spinal headache" like I had. I had to have two blood patches to get rid of it. I was so sick I also couldn't hold anything down. I threw up water and became dehydrated as well as suffered from withdrawals from my oral meds that I couldn't keep down.

I hope you are feeling better soon. Hang in there, the drug pump is like anything else...it will take time before they find the proper dose. Feel free to email me with any other questions or concerns. You may want to search this website's old posts where I posted my experiences with both the trial period and the drug pump implant.

Feel better soon!

Charles
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 18, 2018 6:03 PM (GMT -6)
There are a total of 3,004,432 posts in 329,145 threads.
View Active Threads


Who's Online
This forum has 161738 registered members. Please welcome our newest member, Rosheen.
211 Guest(s), 10 Registered Member(s) are currently online.  Details
JoHnGaMeR90, Kent M., island time, Ss800, jberda1, Tudpock18, John-Can, Korissa, Relentlesswill, brucen36